Alert archive / Oklahoma / Tornado Warnings in 1994

Tornado Warning 36, NWS Norman, OK

August 17, 1994Garfield County, Major County, Oklahoma

NWS Norman, OK issued this tornado warning at Aug 17, 1994, 2:53 PM CDT for Garfield County, Major County, Oklahoma. It was in force for 37 min.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 17, 1994, 2:53 PM CDT (19:53 UTC)
Expired
Aug 17, 1994, 3:30 PM CDT
In force
37 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Garfield County, OK, Major County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1994-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1994-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1630 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 171954
TOROKC
OKC047-093-172030-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
253 PM CDT WED AUG 17 1994

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 330 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN NORTHWESTERN OKLAHOMA
    WESTERN GARFIELD AND EASTERN MAJOR

INCLUDING THE FOLLOWING LOCATIONS
     AMES...DRUMMOND...LAHOMA AND MENO

AT 253 PM CDT RADAR INDICATED A DEVELOPING TORNADO 3 MILES
SOUTH OF LAHOMA.

THE TORNADO WAS MOVING SOUTH AT 35 MPH. TAKE COVER NOW.

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN A SMALL INTERIOR
ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...
PILLOWS...OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
ABANDON MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A
DITCH OR CULVERT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR OKLAHOMA AND
NORTHERN TEXAS UNTIL 900PM CDT.

LAT...LON 3618  9797 3618  9820 3641  9820 3640  9801

MTE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Aug 17, 3:00 AM CDT, 11 hours 53 minutes earlier.

Area forecast discussion, Aug 17, 3:00 AM CDT, 11 hours 53 minutes before
FPUS3 KOKC 170758
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
300 AM CDT WED AUG 17 1994

FA CONTS UNDER NWLY FLO ALF WITH SCANTY MSTR. SMALL CLUSTER OF TRW IN
NRN KS SHUD CONT TO DIE OUT AS IT MOVE INTO DRY AIR AND LGTR H8 WINDS.
ONLY AFFECTS ANTICIPATED IN OK IS A FEW CI WHICH SHUD NOT DETRACT FM
MOSUNNY SKIES TDY. GRADIENT PICKS UP A LTL IN THE NW WHERE S WNDS WL BE
IN THE 10-20 RNG. ELSEWHERE...LGT SLY/SELY LO LVL FLO WL PVL.

H8 FLO EXPCTD TO PICK SOME TNGT ALG WITH INCRG LO LVL MSTR...BUT WARMING
MID LVL TEMPS SUG THAT ANY CNVTN THAT FIRES LT SHUD BE MOSTLY MID LVL
BASED. EXAMINATION OF H7 CHARTS AND PROGGED WND FLO REVEALS THAT LTL IF
ANY MID LVL MSTR WL BE AVBL FOR OUR AREA TNGT. A FEW TRW MAY FIRE UP ALG
SFC CNVGC ZN IN NERN CO/NWRN KS AND SPILL SOME AC/CI INTO NWRN OK SO WL
GO PTCLDY THERE TNGT. TSTMS SHUD DIE OUT IN WRN KS BEFORE MAKING IT INTO
FA.

SLOW DAY TO DAY WARMING EXPCTD IN MAXES THRU END OF WK. MOS SEEMS A LTL
TOO WARM IN THE SW TDY AND TOO WARM TNGT IN ENTIRE AREA.  ..04..

GAG 96/67/97 011    PNC 94/68/96 011    HBR 94/69/96 011
SPS 96/70/99 010    OKC 94/67/95 000    DUA 92/70/94 000

.OKC...NONE.
.TX...NONE.

In the hours before

Local storm report, Aug 17, 2:00 PM CDT, 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
200 PM CDT WED AUG 17 1994

TIME/DATE       COUNTY      EVENT

147-152 PM      ALFALFA     DIME SIZE HAIL AND 60 TO 70 MPH WINDS
                            BLEW DOWN A POWER POLE AND RIPPED THE DOORS
                            OFF A BARN 8 MILES WEST OF MANCHESTER.

MTE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 1:37 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant53 min
Aug 17, 2:15 PM CDTSevere Thunderstorm WarningOUNGarfield45 min
Aug 17, 2:29 PM CDTSevere Thunderstorm WarningOUNAlfalfa31 min
Aug 17, 2:35 PM CDTSevere Thunderstorm WarningOUNMajor40 min
Aug 17, 3:05 PM CDTSevere Thunderstorm WarningOUNKingfisher40 min
Aug 17, 3:43 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher62 min
Aug 17, 4:05 PM CDTSevere Thunderstorm WarningOUNBlaine40 min
Aug 17, 4:28 PM CDTSevere Thunderstorm WarningOUNGrady62 min
Aug 17, 4:43 PM CDTSevere Thunderstorm WarningOUNCanadian47 min
Aug 17, 4:44 PM CDTSevere Thunderstorm WarningOUNOklahoma46 min
Aug 17, 5:06 PM CDTSevere Thunderstorm WarningOUNDewey, Woodward39 min
Aug 17, 5:09 PM CDTSevere Thunderstorm WarningOUNCaddo51 min
Aug 17, 5:28 PM CDTSevere Thunderstorm WarningOUNGrady47 min
Aug 17, 5:54 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey51 min
Aug 17, 5:57 PM CDTSevere Thunderstorm WarningOUNCaddo48 min
Aug 17, 6:05 PM CDTSevere Thunderstorm WarningOUNRoger Mills40 min
Aug 17, 6:08 PM CDTSevere Thunderstorm WarningOUNComanche52 min
Aug 17, 6:18 PM CDTSevere Thunderstorm WarningOUNGrady27 min
Aug 17, 6:24 PM CDTSevere Thunderstorm WarningOUNStephens66 min
Aug 17, 6:30 PM CDTSevere Thunderstorm WarningOUNWashita45 min
Aug 17, 6:43 PM CDTSevere Thunderstorm WarningOUNRoger Mills32 min
Aug 17, 6:47 PM CDTSevere Thunderstorm WarningOUNCotton58 min
Aug 17, 6:57 PM CDTSevere Thunderstorm WarningOUNBeckham48 min
Aug 17, 6:58 PM CDTSevere Thunderstorm WarningOUNJefferson62 min

Nearby

Tornado Warnings in Oklahoma, 1994Every tornado warning in 1994Tornadoes in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.